Alert archive / Georgia / Tornado Warnings in 2023
Tornado Warning 9, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jan 22, 2023, 5:52 PM EST for Atkinson County, Coffee County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2023, 5:52 PM EST (22:52 UTC)
- Expired
- Jan 22, 2023, 6:15 PM EST
- In force
- 23 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Atkinson County, GA, Coffee County, GA
The radar
The Moody AFB radar (KVAX), 48 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 6:02 PM EST | TSTM WND DMG | 3 S Pearson, GA | TRAFFIC LIGHT AND POWER LINES DOWN ON RT 441 NEAR QUAIL LN. TIME ESTIMATED BY RADAR. |
| Jan 22, 6:11 PM EST | TORNADO | 8 Se Douglas, GA | DELAYED REPORT. A SURVEY CREW HAS ESTIMATED AN EF-1 TORNADO TOUCHED DOWN ACROSS SOUTHEASTERN COFFEE COUNTY. DAMAGE ALONG THE PATH INCLUDED A PORTION OF SHEET METAL ROOF TORN FROM A BARN ALONG WITH SNAPPED AND UPROOTED TREES. THE 3.66 MILE PATH OF THE TORNADO B |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
510
WFUS52 KJAX 222252
TORJAX
GAC003-069-222315-
/O.NEW.KJAX.TO.W.0009.230122T2252Z-230122T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
552 PM EST Sun Jan 22 2023
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
South central Coffee County in southeastern Georgia...
Atkinson County in southeastern Georgia...
* Until 615 PM EST.
* At 551 PM EST, a severe thunderstorm capable of producing a tornado
was located over Willacoochee, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Douglas, Pearson, Willacoochee and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3156 8274 3125 8272 3118 8300 3118 8305
3123 8305 3128 8303 3128 8305 3130 8305
3131 8306 3133 8306 3135 8308 3135 8309
TIME...MOT...LOC 2251Z 243DEG 47KT 3130 8304
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
KB2 follow-up statements
924
WWUS52 KJAX 222305
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
605 PM EST Sun Jan 22 2023
GAC003-069-222315-
/O.CON.KJAX.TO.W.0009.000000T0000Z-230122T2315Z/
Coffee GA-Atkinson GA-
605 PM EST Sun Jan 22 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EST FOR SOUTH
CENTRAL COFFEE AND CENTRAL ATKINSON COUNTIES...
At 605 PM EST, a severe thunderstorm capable of producing a tornado
was located near Pearson, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pearson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3150 8274 3137 8273 3129 8272 3129 8291
3140 8290
TIME...MOT...LOC 2305Z 243DEG 47KT 3139 8284
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
KB325
WWUS52 KJAX 222314
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
614 PM EST Sun Jan 22 2023
GAC003-069-222323-
/O.EXP.KJAX.TO.W.0009.000000T0000Z-230122T2315Z/
Coffee GA-Atkinson GA-
614 PM EST Sun Jan 22 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL COFFEE AND CENTRAL ATKINSON
COUNTIES WILL EXPIRE AT 615 PM EST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3150 8274 3137 8273 3129 8272 3129 8291
3140 8290
TIME...MOT...LOC 2313Z 243DEG 47KT 3143 8274
$$
KBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 22, 3:23 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jan 22, 3:23 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
323 PM EST Sun Jan 22 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Through Tonight)
Issued at 217 PM EST Sun Jan 22 2023
Surface warm front will lift just to the north this afternoon.
Prefrontal trough will move into interior counties around sunset,
then move southeast across the area through around midnight. The
cold front itself will follow by a few hours. The main line of
convection is expected to develop on the prefrontal trough. A few
showers and storms will be possible in the warm sector ahead of the
main line, then trailing showers behind the main line on the front
itself.
The potential exists for a few strong to severe storms in the
prefrontal trough line of convection, in addition to storms that
form ahead of it this afternoon in the warm sector.
Lows Tonight will range from the mid 40s well inland, to the mid 50s
NE FL coast.
&&
.SHORT TERM...
(Monday through Thursday)
Issued at 217 PM EST Sun Jan 22 2023
High pressure will build to the northwest through the day Monday,
with skies clearing from northwest to southeast. Cold advection
through the day will hold temperatures a little below normal, with
highs in the upper 50s to lower 60s SE GA, to the lower to mid 60s
NE FL.
For Monday night the high will build more toward the north. This
will continue the mainly clear skies. With the flow from the north,
readings inland will be cooler than near the NE FL coast due to the
onshore flow there. Lows inland will fall into the lower to mid 30s
with frost expected. Lows will hold in the upper 30s to lower 40s
closer to the coast. A light freeze is possible inland, but
uncertainty is too high for a watch at this point.
The high will build more toward the northeast Tuesday. This pattern
will result in an increasingly moist onshore flow. Highs will be a
little above normal.
The region will be between departing high pressure to the northeast,
and a cold front approaching from the west northwest Tuesday night.
A few showers will move into inland counties toward dawn. Lows
Tuesday night will be above normal due to the southeast to south
flow.
The cold front will move east southeast across the area Wednesday
into Wednesday night. A round of showers and storms is expected
ahead of and along the front. Highs Wednesday will rise well above
normal due to warm south to southwesterly flow. Lows will fall back
to near normal levels Wednesday night.
High pressure will build to the west Thursday. Skies will become
monstly clear Thursday, but cold advection will keep highs a little
below normal.
&&
.LONG TERM...
(Thursday night through next Sunday)
Issued at 217 PM EST Sun Jan 22 2023
High pressure will build to the west Thursday night through Friday,
then overhead on Friday night. The high will build to the northeast
Saturday night through Sunday. An area of low pressure will approach
from the west southwest on Sunday. While much of this period will be
dry, a few showers will move east into area ahead of the front late
in the day Sunday.
Below normal temperatures are expected through Saturday, then above
normal for Sunday. Chance for a light inland freeze with frost
Thursday night and Friday night.
&&
.MARINE...
Issued at 217 PM EST Sun Jan 22 2023
A cold front will move southeast across the area through Tonight.
High pressure will build to the northwest Monday, then to the north
Monday night, and northeast on Tuesday. A cold front will move east
southeast across area Wednesday into Wednesday night. High pressure
will build to the west Thursday into Friday, then overhead Friday
night into Saturday. The high will move off to the northeast
Saturday night into Sunday.
Rip Current Risk: SE GA Moderate Today, Low Monday
NE FL Moderate through Monday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 46 60 32 61 / 80 10 0 0
SSI 52 61 40 61 / 80 10 0 0
JAX 54 63 37 66 / 80 10 0 0
SGJ 55 65 45 67 / 80 10 0 0
GNV 54 65 38 68 / 80 10 0 0
OCF 56 66 40 71 / 80 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 PM EST Monday for AMZ470-472-474.
&&In the hours before
Special weather statement, Jan 22, 5:10 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
510 PM EST Sun Jan 22 2023
GAZ132-133-149-222330-
Atkinson GA-Coffee GA-Jeff Davis GA-
510 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact Coffee, Atkinson and Jeff Davis
Counties through 630 PM EST...
At 508 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Fitzgerald to 6 miles northeast of Pavo. Movement was northeast at 45
mph.
HAZARD...Landspouts and wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Nicholls, Pridgen, West Green and Snipesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8243 3184 8245 3184 8252 3175 8252
3175 8255 3167 8252 3167 8263 3148 8260
3147 8263 3127 8263 3127 8270 3119 8267
3118 8305 3128 8303 3140 8314 3146 8315
3166 8300 3179 8299 3178 8287 3192 8268
TIME...MOT...LOC 2208Z 243DEG 40KT 3167 8330 3102 8366
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBSpecial weather statement, Jan 22, 5:41 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EST Sun Jan 22 2023
FLZ020-GAZ162-163-222345-
Hamilton FL-Clinch GA-Echols GA-
541 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of northern Hamilton,
Echols and Clinch Counties through 645 PM EST...
At 540 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near Ray
City to 11 miles northeast of Monticello. Movement was northeast at
50 mph.
HAZARD...Landspouts and wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Homerville, Fargo, Argyle, Statenville, Du Pont, Mayday, Needmore and
Cogdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3119 8297 3118 8267
3102 8259 3100 8255 3093 8249 3082 8250
3082 8245 3058 8243
TIME...MOT...LOC 2240Z 242DEG 60KT 3108 8328 3061 8369
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:54 AM EST | Wind Advisory | JAX | Camden, Charlton, Clinch, Echols, Ware | 11 hr |
| Jan 22, 5:10 PM EST | Special Weather Statement | JAX | Atkinson, Coffee, Jeff Davis | 80 min |
| Jan 22, 5:19 PM EST | Severe Thunderstorm Warning | JAX | Coffee, Jeff Davis | 41 min |
| Jan 22, 5:27 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 48 min |
| Jan 22, 5:41 PM EST | Special Weather Statement | JAX | Clinch, Echols | 64 min |
| Jan 22, 6:02 PM EST | Special Weather Statement | JAX | Appling, Bacon, Pierce, Ware | 58 min |
| Jan 22, 6:13 PM EST | Severe Thunderstorm Warning | JAX | Bacon, Coffee, Ware | 32 min |
| Jan 22, 6:21 PM EST | Tornado Warning | JAX | Bacon, Coffee, Ware | 24 min |
| Jan 22, 6:34 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 41 min |
| Jan 22, 6:37 PM EST | Tornado Warning | JAX | Appling, Bacon | 23 min |
| Jan 22, 6:43 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Wayne | 35 min |
Nearby
Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.